Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Metrizability vs. Fréchet-Uryshon property

Authors: B. Cascales, J. Kakol and S. A. Saxon
Journal: Proc. Amer. Math. Soc. 131 (2003), 3623-3631
MSC (2000): Primary 54E15, 46A50
Published electronically: February 24, 2003
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In metrizable spaces, points in the closure of a subset $A$ are limits of sequences in $A$; i.e., metrizable spaces are Fréchet-Uryshon spaces. The aim of this paper is to prove that metrizability and the Fréchet-Uryshon property are actually equivalent for a large class of locally convex spaces that includes $(LF)$- and $(DF)$-spaces. We introduce and study countable bounded tightness of a topological space, a property which implies countable tightness and is strictly weaker than the Fréchet-Urysohn property. We provide applications of our results to, for instance, the space of distributions $\mathfrak{D}'(\Omega)$. The space $\mathfrak{D}'(\Omega)$ is not Fréchet-Urysohn, has countable tightness, but its bounded tightness is uncountable. The results properly extend previous work in this direction.

References [Enhancements On Off] (What's this?)

  • 1. A. V. Arkhangel'skii, Topological Function Spaces, Kluwer Academic, Dordrecht, 1992. MR 92i:54022
  • 2. P. Pérez Carreras and J. Bonet, Barrelled locally convex spaces, North-Holland Publishing Co., Amsterdam, 1987, Notas de Matemática [Mathematical Notes], 113. MR 88j:46003
  • 3. B. Cascales, On $K$-analytic locally convex spaces, Arch. Math. (Basel) 49 (1987), 232-244. MR 88m:46003
  • 4. B. Cascales, J. Kakol, and S. A. Saxon, Weight of precompact subsets and tightness, J. Math. Anal. Appl. 269 (2002), 500-518.
  • 5. B. Cascales and J. Orihuela, On compactness in locally convex spaces, Math. Z. 195 (1987), no. 3, 365-381. MR 88i:46021
  • 6. G. Choquet, Theory of capacities, Ann. Inst. Fourier, Grenoble 5 (1953-1954), 131-295 (1955). MR 18:295g
  • 7. P. Domanski and D. Vogt, Linear topological properties of the space of analytic functions on the real line, pp. 113-132 in Recent Progress in Functional Analysis, K.D. Bierstedt et al, ed., North Holland Math. Studies 189, Amsterdam, 2001. MR 2002m:46036
  • 8. P. Domanski and D. Vogt, The space of real analytic functions has no basis, Studia Math. 142 (2001), 187-200. MR 2001m:46044
  • 9. S.P. Franklin, Spaces in which sequences suffice. II., Fund. Math. 61 (1967), 51-56. MR 36:5882
  • 10. J. E. Jayne and C. A. Rogers, Analytic sets, ch. K-analytic sets, pp. 1-181, Academic Press, 1980.
  • 11. J. Kakol and S. A. Saxon, Montel $(DF)$-spaces, sequential $(LM)$-spaces and the strongest locally convex topology, J. London Math. Soc., 66 (2002), 388-406.
  • 12. J. Kakol and S. A. Saxon, The Fréchet-Urysohn property, $(LM)$-spaces and the strongest locally convex topology, Math. Proc. Royal Irish Acad. (to appear), 2003.
  • 13. J. Kakol and S. A. Saxon. The Fréchet-Urysohn view of weak and s-barrelledness, Bull. Belgian Math. Soc. (To appear), 2002.
  • 14. J. Kakol and I. Tweddle, Spaces of continuous functions $C_{p}(X,E)$as (LM)-spaces, Bull. Belgian Math. Soc. (To appear), 2002.
  • 15. G. Köthe, Topological Vector Spaces I, Springer-Verlag, 1969. MR 40:1750
  • 16. P. P. Narayanaswami and S. A. Saxon, (LF)-spaces, quasi-Baire spaces and the strongest locally convex topology, Math. Ann. 274 (1986), no. 4, 627-641. MR 87j:46009
  • 17. S. A. Saxon, Nuclear and product spaces, Baire-like spaces, and the strongest locally convex topology, Math. Ann. 197 (1972), 87-106. MR 46:4140
  • 18. S. A. Saxon, Metrizable barrelled countable enlargements, Bull. London Math. Soc. 31 (1999), 711-718. MR 2000j:46008
  • 19. M. Valdivia, Quasi-LB-spaces, J. London Math. Soc. (2) 35 (1987), no. 1, 149-168. MR 88b:46012

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54E15, 46A50

Retrieve articles in all journals with MSC (2000): 54E15, 46A50

Additional Information

B. Cascales
Affiliation: Departamento de Matemáticas, Facultad de Matemáticas, Universidad de Murcia, 30.100 Espinardo, Murcia, Spain

J. Kakol
Affiliation: Faculty of Mathematics and Computer Science, A. Mickiewicz University, ul. Majetki 48/49,60-769 Poznań, Poland

S. A. Saxon
Affiliation: Department of Mathematics, University of Florida, P.O. Box 118105, Gainesville, Florida 32611-8105

Received by editor(s): April 24, 2002
Received by editor(s) in revised form: June 19, 2002
Published electronically: February 24, 2003
Additional Notes: The first-named author’s research was supported by D.G.E.S. grant PB 98-0381, Spain
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2003 American Mathematical Society